RLS is changing my life

Hi I Am new here. I have suffered from RLS for 13 years and this year it has been at it's worst. I take 1 of 0.5 mg Ropinirole 3 times daily plus 1 of 10 mg Amitriptyline before bedtime and I'm still struggling to get to sleep with tingling legs, sudden spasms in cramps in thighs and groin. I have been unable to sit comfortably for long for several years. I now get dead-leg and tingling when standing still. or walking in hot sun. Being anywhere hot is the worst thing to start things off. Does heat affect you? I can't drive for long, cannot sit or stand still long and cannot cope with heat. Desperate Tony

18 Replies

oldestnewest
  • You're probably sufferering augmentation from the Ropinerol- depending on how long you've been on it and whether you have recently been incresing the dosage.

    Amitriptoline is an almost certain guarentee to give you a really good rls experience.

    And thirdly , many people find heat is a stressor for rls, and find comfort if not relief from cooling.

    What to do?

    Slowly get off the two first meds, with medical help. Check the leaflet on rls-uk.org and bring it to your doctor.

    There are other medications. Just read through the threads over the last few weeks. This topic comes up almost every week.

    Good luck .

  • Madlegs think you have mistakenly put a good instead of a bad RLS experience when talking about Amitriptyline lol

  • Good to have you back , Pippins!

    I meant that it would give one a "real" rls experience. Being ironic in using "good". !

    Cheers .

  • Thanks for what sounds like sensible advice. I'm so frustrated from doctors just looking at me as though I'm stupid when I mention the effects of heat on my condition. No doctor has taken enough notice to my remarks and I've been worried that I have some more serious underlying problem, as if RLS wasn't bad enough! Thanks again and take care'

  • Amitriptyline is poison to vast majority of RLS sufferers so first thing to do is to get off that, please see my post concerning Amitriptyline it is 8 posts below this one x

  • Thanks Pippins2 your advice seems to back up that of Madlegs 1. It eases my mind somewhat and will help on my next visit to doctors. Cheers.

  • Doctors dont seem to be concerned about things like fizzy legs although we know just what you mean .Maybe drop the word pain into the conversation next time as you will need strong painkillers to help you wean down off the Ropinerole.Let us know how you go on Pipps x

  • All what Madlegs and Pippins has said. :)

  • Amitriptyline is listed as one of the meds to avoid on rls-uk.org website. If you would like to see the list which also lists OTC meds the link is here: rls-uk.org/treating-rls

    There is also a section entitled For Professionals that you may like to point out to your doctor. ;)

  • Ditto everything Pipps, Madlegs, Kaarina and Elisse have said above.

    Even neurologists still prescribe amitriptyline, not realising how bad it is for RLS. My MS neurologist gave it to me when I said my RLS was getting worse- He clearly didn't recognise I was augmenting on ropinirole, and he made the situation so much worse. When I told him, he said, " oh yes, that can occasionally happen". He was totally wrong- it WILL happen in 99% of cases.

    Hope you feel some relief in the not too distant future,

    Jools

  • 😤 Joolsg,

    J 🍀

  • Interesting about heat! I hate to be hot and almost go into panic...so these things may be linked? Knowing the triggers for RLS and ways to help avoid a flare up are so important. I forgot my second Pramipexole last night and it was hell until 5am when I realised...crabby day and still quite wound up....(sorry should have started a new thread with my moans )

  • Hi Tony. I haven't read any of the 12 replies yet so I hope I am not repeating anything that has already been said. I have been on ropinirole for almost 20 years and it has been a God-send. I take 2 mg twice a day and that works beautifully (4mg a daily is the maximum allowed so I am there.) My suggestion: increase your ropinirole to at least 1 mg twice a day and ditch the amitriptyline. Please let us know how things are going and good luck!

  • Hi I'm not often on PC so forgive my late response plse. I am taking 0.5mg three times a day and GP got me to take an extra 0.5mg a day for two wks which made no diff then told me to take an extra amitriptyline instead, which I wont. It looks as though I should gradually take a higher dose up to 4mg per day. Thanks you may have helped there cos I thought 2mg was max.

    Cheers

    Tony

  • Tony please do not increase your dose to 4mgs. The highest dose now recommended by the RLS experts is 1mg...2mg at a push. This is because so many people are now augmenting on higher doses.

  • Thanks Elisse for your advice on max rec dose of Ropinirole. I tried to leave off Amitriptyline for last two nights with horrendous result last last and was in & out of bed till 4am.

    Tony

  • Hi Tony. Please let me know how things go, okay? Happy Thanksgiving!

  • So do you think the Amitriptyline was helping.. ? As many have said it can make RLS worse for MOST people, but like all meds there are exceptions to the rule. I would say that the Ropinerole is causing you augmentation. Lots of posts on the forum about Augmentation from taking dopamine meds . Put RLS and Augmentation in the search box and see if you relate to what others have said.

You may also like...